Alert archive / Wyoming / High Wind Warnings in 2018

High Wind Warning 23, NWS Cheyenne, WY

March 22, 2018Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this high wind warning at Mar 22, 2018, 3:40 PM MDT for Albany County, Carbon County, Wyoming. It took effect at Mar 22, 2018, 10:16 PM MDT. It was in force for 11 hr. 9 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 22, 2018, 3:40 PM MDT (21:40 UTC)
In effect from
Mar 22, 2018, 10:16 PM MDT
Expired
Mar 23, 2018, 9:02 AM MDT
In force
11 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 22, 10:20 PM MDTHIGH SUST WINDS 447 Nw Elk Mountain, WYTHIS IS WYDOT SITE HALLECK RIDGE.
Mar 22, 10:40 PM MDTNON-TSTM WND GST 57Arlington, WYSUSTAINED WIND 40 MPH.
Mar 22, 11:35 PM MDTNON-TSTM WND GST 59Elk Mountain, WY
Mar 23, 12:35 AM MDTNON-TSTM WND GST 66Arlington, WYWYDOT SENSOR AT ARLINGTON. SUSTAINED WINDS 45 TO 50 MPH.
Mar 23, 1:00 AM MDTNON-TSTM WND GST 777 Ese Arlington, WYWYODOT SENSOR AT COOPER COVE. SUSTAINED WINDS AT 51 MPH.
Mar 23, 1:25 AM MDTNON-TSTM WND GST 6111 Se Arlington, WYSTROUSS HILL WYDOT SITE.
Mar 23, 1:30 AM MDTNON-TSTM WND GST 585 Nw Arlington, WYWAGONHOUND WYDOT SITE. GUST 58 MPH AT 1200 AM.
Mar 23, 1:40 AM MDTNON-TSTM WND GST 592 E Arlington, WYARLINGTON EAST WYDOT SITE. GUST 62 MPH AT 115 AM. GUST 63 MPH AT 1235 AM.
Mar 23, 1:50 AM MDTNON-TSTM WND GST 613 Nw Arlington, WYFOOTE CREEK WYDOT SITE. GUST 60 MPH AT 105AM. GUST 63 MPH AT 1245 AM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.7 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2018-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2018-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1692 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

428 
WWUS75 KCYS 222140
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
340 PM MDT Thu Mar 22 2018

...HIGH WIND WARNING FOR THE ARLINGTON AREA ON INTERSTATE 80
TONIGHT THROUGH FRIDAY MORNING...

WYZ110-231200-
/O.NEW.KCYS.HW.W.0023.180323T0600Z-180323T1800Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
340 PM MDT Thu Mar 22 2018

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MDT
FRIDAY...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect from midnight tonight to noon MDT
Friday. 

* TIMING...Midnight tonight through noon Friday.

* WINDS...West to southwest at 35 to 45 mph sustained with gusts
  to 65 mph. 

* IMPACTS...Mainly to transportation. Dangerous travel for light 
  weight and high profile vehicles, including camping trailers. 
  Strong cross winds may result in an elevated risk for blow 
  overs of these types of vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
3 follow-up statements
667 
WWUS75 KCYS 230416
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
1016 PM MDT Thu Mar 22 2018

...HIGH WIND WARNING FOR THE ARLINGTON AREA ON INTERSTATE
80 TONIGHT THROUGH FRIDAY MORNING...

WYZ110-231230-
/O.EXT.KCYS.HW.W.0023.180323T0416Z-180323T1800Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
1016 PM MDT Thu Mar 22 2018

...HIGH WIND WARNING NOW IN EFFECT UNTIL NOON MDT FRIDAY...

* TIMING...Through noon Friday.

* WINDS...West to southwest at 35 to 45 mph sustained with gusts 
  to 65 mph. 

* IMPACTS...Mainly to transportation. Dangerous travel for light 
  weight and high profile vehicles, including camping trailers. 
  Strong cross winds may result in an elevated risk for blow 
  overs of these types of vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
474 
WWUS75 KCYS 230912
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
312 AM MDT Fri Mar 23 2018

WYZ110-231800-
/O.CON.KCYS.HW.W.0023.000000T0000Z-180323T1800Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
312 AM MDT Fri Mar 23 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY...

* TIMING...Through noon Friday.

* WINDS...West to southwest at 35 to 45 mph sustained with gusts
  to 60 mph. 

* IMPACTS...Mainly to transportation. Dangerous travel for light 
  weight and high profile vehicles, including camping trailers. 
  Strong cross winds may result in an elevated risk for blow 
  overs of these types of vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
134 
WWUS75 KCYS 231502
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
902 AM MDT Fri Mar 23 2018

WYZ110-231615-
/O.CAN.KCYS.HW.W.0023.000000T0000Z-180323T1800Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
902 AM MDT Fri Mar 23 2018

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Cheyenne has cancelled the High
Wind Warning. 

Winds have decreased over the area and high winds are no longer
expected. A few gusts around 40 mph are still possible this
morning. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Mar 22, 2:50 PM MDT, 50 minutes earlier.

Area forecast discussion, Mar 22, 2:50 PM MDT, 50 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
250 PM MDT Thu Mar 22 2018

.SHORT TERM...(This evening through Friday night)
Issued at 250 PM MDT Thu Mar 22 2018

Clouds gradually spreading east across the CWA this afternoon as
an upper ridge axis is also moving east over the plains. Expect
showers to increase over northern and western parts of the CWA
tonight as an upper shortwave lifts northeast towards the area.
Some snow will fall over the mtns but amounts not looking as great
as earlier with the best accumulations, about 3-6 inches, over
the higher peaks. Other concern later tonight is for some increase
in winds as the gradient sharpens for a time. Could get a few
gusts close to high wind speeds in the Arlington area but event
should be rather short-lived and marginal. On Friday the shortwave
will move over the high plains and with some afternoon instability
a few thunderstorms should occur especially over the Panhandle.
Clearing out Friday night with upper ridging rebuilding over the
area.

.LONG TERM...(Saturday through Thursday)
Issued at 250 PM MDT Thu Mar 22 2018

Dry and mild across the CWA Saturday with southwesterly flow
aloft ahead of a digging upper trough over the Pacific northwest.
A weak impulse ejecting across the area ahead of the trough could
bring a few showers to western parts of the CWA Saturday night.
Sunday through Tuesday looking unsettled as the upper trough moves
slowly east. models still unsure as to the evolution of this
system but still favoring a cut-off low developing over the far
southwest Tuesday. Overall the models have backed off on QPF over
the CWA this period and the threat of heavy snow not as high now,
but still need to keep close watch on it. Cool and rather wet
Monday into Tuesday then milder Weds and Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1228 PM MDT Thu Mar 22 2018

No significant impacts anticipated to general aviation ops as VFR
conditions anticipated for this TAF cycle. There is an outside
chance of a rogue -SHRA at KCDR this evening, but confidence was
too low to include anything above VCSH. Otherwise, anticipated
gusty southwest winds to develop at KRWL and KLAR with gusts of
30-40 knots expected.

&&

.FIRE WEATHER...
Issued at 250 PM MDT Thu Mar 22 2018

No significant concerns seen through the weekend with weather
conditions generally non-critical. Unsettled conditions expected
as a couple disturbances bring scattered showers at times. A few
thunderstorms possible Friday afternoon.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RE
LONG TERM...RE
AVIATION...CAH
FIRE WEATHER...RE
Hazardous weather outlook, Mar 22, 1:27 PM MDT, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
127 PM MDT Thu Mar 22 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>111-113-115>119-231230-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
127 PM MDT Thu Mar 22 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

There is a chance for showers and a few thunderstorms on Friday.
Unsettled weather is likely to continue into early next week with
snowfall possible Sunday night and Monday manly over southeast
Wyoming.

.Spotter information statement...

Spotter activation will not be needed.

WYZ112-114-231230-
Sierra Madre Range-Snowy Range-
127 PM MDT Thu Mar 22 2018

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

There is a chance for snow TONIGHT above about 9000 feet.
Some accumulations are likely especially over the higher peaks.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Some snow should continue across the mountains Friday. Unsettled
weather is likely to continue into early next week with widespread
snowfall possible Sunday night and Monday.

.Spotter information statement...

Spotter activation will not be needed.

Nearby

High Wind Warnings in Wyoming, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.